Is this standard? Switching from SSRI (Lexapro) to Pristiq--Need feedback from similar situations!?
Question posted by izzothecat on 8 Aug 2009
Last updated on 20 March 2023
I have been on 20mg of Lexapro for a little over a year. I saw my doctor yesterday and told her that despite the difference Lexapro had provided, I was still not very "happy" (and never had been... it basically made me dysphoric rather than crying all the time), and the fact that I have gained 19 pounds from the medication alone (no change in my activity level over the time I was on the drug) did not make me too happy. So, she gave me a sample pack of Pristiq--as well as a prescription--and told me to take the Pristiq one day, and then the Lexapro the next. She wants me to alternate the two meds for one or two weeks, and then switch over to Pristiq completely.
My questions: Is this really necessary (i.e., if Pristiq is an SNRI, why would I still experience withdrawal from Lexapro)? Furthermore, isn't there a chance that I could experience Serotonin Syndrome by switching back and forth like this (or is this a common procedure)?
Could people who have switched from an SSRI to Pristiq (or anyone who has switched from an SSRI to any other type of anti-depressant) please reply and let me know how they were informed to do so, and how it worked out in the end? I would really appreciate as much feedback as possible, b/c I am considering just switching to Pristiq right away... I have tried the whole cabinet before, and never was I "weaned-off" of one before starting the other; I was always just switched over on the day of the visit. Thank you all for your help!! Kiera
Your doctor is being cautious by alternating drugs. The aim of treatment is to reduce Lexapro slowly so as to not precipitate withdrawal symptoms and to introduce Pristiq slowly so as to not risk serotonin syndrone. You should keep in close contact with your doctor whilst you are switching medications and follow your instructions. If you experience anything unusual contact your doctor.
18 July 2018
I know this question is very old but somehow I found my way here and figured I'd add my 2 cents too. I will be switching from Lexapro to Pristiq this weekend when I finish my bottle of Lexapro one day and start my new prescription of Pristiq the next day. My Nurse Practitioner, whom I have complete trust in, says they're so similar, it is safe to switch like this and from reading about it, her words have been confirmed over and over. I am hoping the Pristiq works better than the Lexapro. I went without any type of medication for about a year because we were traveling so much and although I did try to get refills with a new doctor, she turned out to be a disgrace to the medical field and I gave up hope on feeling better and just went without all my meds. The Lexapro has been very helpful but not as good as the NP had hoped so we're changing to Pristiq. Hopefully it will decrease my depression and anxiety even more and not bring on all those side effects some medications have.
19 Oct 2012
Hi Izzo, I just came across this site and wanted to let you know my story, and maybe it will help. I was on Zoloft for many years and when I started going thru menopause, it stopped working and I went back to having SEVERE anxiety and panic attacks. With the help of 2 great doctors in my town, (my PCP and psychiatrist) we switched me SLOWLY from Zoloft to Pristiq. He would lower my Zoloft each week or 2, along with me taking the Pristiq, until I was completely off the Zoloft. I (in my personal opinion) would never suggest going off an SSRI cold turkey and switching to something else. I know this is an old post from you, but I hope this helps you in some way, and that you are doing well now on your medication!!!
17 June 2011
i have just been changed from sertraline to pristiq and i have had to have time off i was getting anxiety and just crying its been horrible its been 6 days and i just want to feel better but when they changed me it was from one to the other. i dont know how everyone else was feeling but i just hope all goes well cause i cant keep having time off and feeling like i want to hide away from everyone. i am feeling for all that is having a hard time please give some feed back to your experience
18 Dec 2010
I was on Lexapro and switched to Pristiq. It's been about a year and half now. I'm very happy with Pristiq compared to Lexapro and had no weight gain with Pristiq. My Dr. just had me immediately start the Pristiq. So as far as that goes I can't really say what to do. I will just say that I'm very happy with Pristiq and seem to always tell friends and family they should try it as opposed to whatever anti-depressant they are on. I started off on the lowest dose of 50mg and after about 6-9 months I did feel I needed a little more and the Dr. upped me to 100mg. I definitely noticed a difference and have been very satisfied at this dose for quite some time and he says I'll probably end up staying at this dose. Hope I helped a little. Aimee
29 April 2010
i found out through my own shrink, that prestigue is just another name for paxil..which, ive heard dangerous things about. please ask your doctor, many wont tell you the facts !! or dont even know them for that matter...
1 Dec 2009
I was switched fromLexapro to cymbalta. Cymbalta is the same idea of prestiq. It is both a ssri and a snriwhen I made the switch I did not have to wein off Lexapro to go on cymbalta.I just finshed Lexapro one day and started yhe cymbalta the next. The Doctor told me that they were so much alike that I could just stop one day and start another.Believe me the cymbalta which is the same as Pretiq is so m uch better than Lexapro. For me anyway. I also lost about 12lbs when I stopped the Lexapro and the Effexor xr that I was on prior to the Lexapro And I have not experienced any side effects. Thank the Lord. Good Luck this. Changing meds is a big step as you are feeling awful anyway now you are not knowing what you are going to experience on a new medication. Good Luck and God Bless
1 Dec 2009
I also was on lexapro for over a year. It was awful for me also. I gained 20 pounds and that made mw feel worse. I was switched to pristiq about six months ago. I was told to stop lexapro cold turkey and start with pristiq the next day. I didn't experence any withdrawl symptoms. Be careful because everyone is different. I was not told I was being switched from a ssri to a snri but it worked out well for me. I still have not lost the lexapro weight and that worries me but all in all it was a good switch. I hopes this helps you and good luck.
11 Aug 2009
I've trialed several psychotropic medications throughout the past ten years or so for the treatment of Generalized Anxiety Disorder, Depression, ADHD, and Post-Traumatic Stress Disorder. In addition, I am fortunate enough to have the experience of working in the field of working with Emotionally/Behaviorall Disturbed children, which involves a great deal of researching and staying up to date with psychotropic medications.
While I have not personally taken Pristiq, I have been on Lexapro, which my physician slowly tapered me off of. In my personal and professional experience, most doctors prefer to taper off one medication prior to initiating a new medication due to the fact that if you change two factors at one time, there is no way to tell which of the two is causing a result.
For example, if you are decreasing the Lexapro dosage to every other day while simultaneously starting a completely new medication (Pristiq), and your behavior or mood changes, you will have no no way of determining which drug caused that change... the decrease in Lexapro or the introduction of Pristiq?
Hence, my best advice to you, at this point is to first check out the links I attached below and possibly discuss your concerns with your doctor. If you are worried that he/she will think you are acting like you know more than him/her, it might be helpful to word your question in a similar fashion to the following statement: "I feel concerned and confused about why I need to be on Lexapro and this new medication, Pristiq, at the same time. How will I know which of the two drugs is causing any changes that might happen during this time period? Also, I read some information about Seratonin Syndrome, and I'm pretty scared about it. Do I need to be worried about the information I read?" I know it sounds a little corny, but from my experience working with colleagues and as being a patient, most physicians don't seem to like it when they're "told" what to do. They appear to prefer the "patient plays dumb" approach.
*** If you go to drugs.com and click on "Interactions Checker," type in "Pristiq" and "Lexapro." A major drug-to-drug interaction pops up on the next screen warning of the potential of Searatonin Syndrome.
I hope some of this information was helpful. Sorry it was such a long reply.